New York, 2018

Flood and Hail in New York, July 27, 2018

July 27, 2018 · NWS ALY · 30 events in 8 counties and zones

Scattered thunderstorms developed ahead of a slow-moving cold front during the afternoon and evening of July 27th. The first cluster of storms that developed in the early afternoon produced fairly extensive wind damage over portions of the Capital District in addition to hail up to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Scattered thunderstorms developed ahead of a slow-moving cold front during the afternoon and evening of July 27th. The first cluster of storms that developed in the early afternoon produced fairly extensive wind damage over portions of the Capital District in addition to hail up to golf ball size. The wind brought down several large trees onto houses in and around Albany and Troy and damaged an outdoor stage set up on a golf course. Several gravestones were shattered in Albany Rural Cemetery when trees fell on them. More than 5,000 households lost power in Albany County and some were without power for up to 36 hours.

Additional strong to severe storms affected portions of the Catskills, Schoharie and Mohawk Valleys, and Mid Hudson Valley during the afternoon and evening with isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 27, 11:45 AM EST, 35 minutes earlier.

Area forecast discussion, Jul 27, 11:45 AM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1245 PM EDT Fri Jul 27 2018

.SYNOPSIS...
A weak cold front will track through our region this afternoon
and evening with showers and scattered thunderstorms, some
severe. Another weak reinforcing cold front will track through our
area Saturday with additional isolated to scattered showers and
thunderstorms. High pressure and drier weather are expected
Sunday into the beginning of the work week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Updated at 12:45. Storms are beginning to pop up across central
NY into Vermont as of early this afternoon. Latest SPC analysis
is showing MLCAPE values from 1000 to 1500 J/kg over the Hudson
Valley into western New England. Strongest storm in our
immediate area is over eastern Schoharie and southwest
Schenectady counties and probably has some small hail it. Expect
coverage of storms to continue to increase through 20z with a
tendency for storms to merge into a broken line toward 20z.

Updated at 10:30 am. Current forecast is on track. Made some
minor tweaks to pops to account for latest timing estimates of
convection which is still expected to develop this afternoon.
Currently we are seeing just a few light showers over central NY
with dry conditions across eastern NY and western New England.
Patchy clouds are moving across the area, however there will be
enough sunshine to allow for continued gradual destabilization
into this afternoon. Current dew points are in the upper 60s to
near 70 for most of the area with latest SPC meso-analysis
showing MLCAPE values of around 500 J/kg and surface based CAPEs
from 1000 to 2000 J/kg. Expect the light showers over central
New York to intensify and organize into a broken line as they
move east toward eastern NY through early afternoon. Latest HRRR
and NAM nest are in reasonably good agreement with this
scenario. Given expected MLCAPE values approaching 2000 J/kg
over the mid-Hudson Valley into western Ct late today with mid-
level flow of 30-40 kts and moderately steep low-level lapse
rates expect that a few storms will reach severe limits later
this afternoon with the best chance south and east of Albany.
Localized heavy rain will also be possible with any training
line segments. Previous discussion is below.

Updated at 8:30 am. Quick update to keep fog in the grids for
the Connecticut valley in eastern Vermont for a few more hours.
Latest visible satellite image shows a band of thicker fog and
clouds in the valley as of 815 am. Still expecting this to
dissipate between 9 and 10 am. Previous discussion is below.

Band of moisture along a low level wind shift boundary in
western NY/PA extending into northern NY will build east through
the day. Leading edge of cloudiness and scattered showers is
slow to advance east. Much of eastern NY and western New England
outside of the southern Adirondacks has little cloud cover.

There should be enough sun in much of eastern NY and western New
England to warm up and destabilize the region through the
morning and early afternoon. Midlevel lapse rates do steepen to
about 6.5C/Km which is steep enough to accelerate updrafts once
convection forms.

While low level thermal and wind related forcing is weak,
midlevel winds are a bit stronger, resulting in enough deep
layer shear for some organized thunderstorms to potentially
form. Some scattered storms could have hail and damaging winds.
There could be some locally heavy rain, too, as some linear
convective elements could train as the low level wind shift
boundary is somewhat parallel to steering flow.

There is a slight risk for excessive rainfall but it looks to
be potentially highly localized mainly in the eastern
Catskills, Berkshires and NW CT, as well as the usual urban
areas in eastern NY and western New England. If the threat for
more widespread excessive rainfall increases, a flash flood
watch may be needed later today.

Highs this afternoon are expected to reach the mid to upper 80s
but upper 70s to lower 80s higher terrain.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Upper energy in southern Canada will be slow to exit. So, the
actual cold front will track through our region Saturday.
However, the low level forcing and instability is expected to be
less than today. Midlevel lapse rates will be steepest in
northern areas but not quite as steep as today. Boundary layer
flow will still be somewhat weak and will shift from west
southwest to west northwest. The thermal and moisture gradient
along the cold front is relatively diffuse.

There could be isolated to scattered thunderstorms along the
front Saturday with best coverage in northern areas where there
is a marginal risk of severe thunderstorms. Outside of the
showers and storms, there should be intervals of sun, which
would help temperatures reach the lower to mid 80s but cooler in
higher terrain.

Sunday is expected to be dry with humidity levels noticeably
lower. Highs Sunday in the upper 70s to lower 80s but cooler in
higher terrain.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
It still appears that the upper level pattern will transition back
to a similar one as this past week, with strong ridging building
westward from the western Atlantic Ocean, and mid/upper tropospheric
troughing across the Mississippi Valley/Great Lakes region. This
will allow for a return to warm and humid conditions, along with the
threat of at least scattered, mainly diurnally-driven
showers/thunderstorms late Tuesday through Thursday as a southwest
flow develops aloft between these two main atmospheric features.

It appears Monday that enough mid/upper level ridging may be in
place to limit shower potential outside of isolated showers across
portions of the eastern Catskills and southwest Adirondacks. Highs
Monday ranging from the mid 70s across higher terrain areas, to the
lower/mid 80s in valley areas below 1000 feet.

Will introduce scattered showers/thunderstorms for Tuesday through
Thursday, with chance PoPs indicated, although best chances most
likely will be tied to diurnally-favored afternoon/early evening
times, outside of any individual synoptic forcing from embedded
upper level impulses within the developing southwest flow aloft. One
such impulse may increase coverage of showers/thunderstorms for
Wednesday, when some likely PoPs are indicated.

The one difference between this week's pattern, and next, appears to
be that the upper level ridging building westward will be slightly
farther south compared to this past week, which may favor a more
southwest/west southwest flow in the lower/mid levels of the
atmosphere, allowing for slightly less coverage of showers/storms,
and warmer temperatures. For now, daytime highs in the 80s are
indicated, however, would not be surprised if even warmer max temps
occurred by Thursday in valley areas. Dewpoints will be reaching the
upper 60s to lower 70s, so it will be quite humid once again.
Overnight lows mainly in the 60s Tuesday morning, although some 50s
will be possible across the southern Adirondacks and southern VT.
Lows Wednesday-Thursday mornings mainly in the 60s to lower 70s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
An upper level trough and surface cold front will approach from
the Great Lakes region today, and track through the TAF sites
later this afternoon and evening.

Low clouds/fog should burn off at KPSF by 13Z/Fri. Otherwise,
midlevel clouds will increase ahead of the aforementioned
upper level trough and surface frontal boundary.
Destabilization ahead of the front is expected to lead to
scattered showers and thunderstorms for the afternoon into the
evening hours. Have indicated this threat with a PROB30 group in
the TAFs with MVFR/IFR conditions, although T-storms could
develop a couple of hours earlier than indicated at KGFL and
KALB.

Showers/thunderstorms could linger until 03Z-05Z/Sat at KGFL and
KALB, and perhaps slightly later at KPSF and KPOU. After
showers/thunderstorms taper off, there is a good chance for
MVFR Cigs and Vsbys to develop, especially after 08Z/Sat. There
is a chance that conditions could be lower, into the IFR
category.

South to southwest winds will develop this morning and increase
to 8-12 KT by afternoon, and should become gusty at KALB and
KGFL with gusts up to 20 KT possible. Winds will become
light/variable to calm this evening through daybreak Saturday.

Winds will be much stronger, and variable in direction in and
near any thunderstorms.

Outlook...

Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: Low Operational Impact. Isolated SHRA.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
A weak cold front will track through our region this afternoon
and evening with showers and scattered thunderstorms, some
severe. Another weak reinforcing cold front will track through
our area Saturday with additional isolated to scattered showers
and thunderstorms. High pressure and drier weather are expected
Sunday into the beginning of the work week. Well over a quarter
inch of rain has fallen across the region through Thursday
morning, with over 3 inches of rain in some areas. Humidity
values will continue to be elevated through Saturday.

&&

.HYDROLOGY...
Strong to severe thunderstorms will be possible along and ahead
of a weak cold front, with damaging winds, small hail and
locally heavy rainfall possible. Total rainfall from the front
will range from a quarter of an inch to an inch.

There is a slight risk of excessive rainfall this afternoon and
evening. Some slow moving lines of thunderstorms could form
that may produce localized rainfall amounts of 2 to 3 inches. An
upper level disturbance will follow on Saturday with additional
light rainfall.

High pressure will build in for the the 2nd half of the weekend
with fair and dry weather allowing river flows to recede from
the recent heavy rainfall in some portions of the ALY HSA.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS
NEAR TERM...MSE/NAS
SHORT TERM...NAS
LONG TERM...KL
AVIATION...KL
FIRE WEATHER...NAS
HYDROLOGY...
Hazardous weather outlook, Jul 27, 3:52 AM EST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
452 AM EDT Fri Jul 27 2018

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-281100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
452 AM EDT Fri Jul 27 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and Tonight.

The Storm Prediction Center has placed most of eastern New York and
adjacent western New England within a Marginal to Slight Risk for
severe thunderstorms for this afternoon and evening. Damaging wind
gusts and hail one inch in diameter or greater would be the primary
threats from these scattered thunderstorms.

There is a marginal to slight risk for excessive rainfall this
afternoon and evening. Some lines of slow moving thunderstorms could
produce highly localized nuisance flooding, mainly in urban and poor
drainage areas and low spots in hilly terrain. If the threat for more
widespread flooding increases, a flash flood watch may be needed
later today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are possible Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 27, 11:20 AM EST, 1 hour before
Special Weather Statement
National Weather Service Albany NY
1220 PM EDT FRI JUL 27 2018

NYZ047>049-051-052-271700-
Eastern Albany-Eastern Schenectady-Schoharie-Western
Schenectady-Western Albany-
1220 PM EDT FRI JUL 27 2018

...A STRONG THUNDERSTORM WILL AFFECT SCHENECTADY...NORTHERN ALBANY
AND NORTHEASTERN SCHOHARIE COUNTIES...

At 1219 PM EDT, a strong thunderstorm was located over Schoharie, or
10 miles east of Cobleskill, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Berne around 1235 PM EDT.
  Delanson around 1240 PM EDT.
  Duanesburg around 1250 PM EDT.
  Altamont around 1255 PM EDT.
  Schenectady, Rotterdam, Scotia, Guilderland, Niskayuna, East
  Glenville and Rotterdam Junction around 100 PM EDT.

Other locations impacted by this storm include Shakers, East Berne,
Glenridge, West Berne, Huntersland, Harding Crossing, Gifford, Knox,
Quaker Street and Aqueduct.

This Includes The Following Highways...
 Interstate 88 between exits 23 and 25.
 Interstate 90 between exits 3 and 26.
 Interstate 890 between exits 1a and 9.
 Interstate 87 between exits 24 and 4.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4292 7398 4290 7396 4291 7393 4287 7390
      4285 7390 4285 7388 4283 7388 4283 7387
      4270 7377 4254 7430 4269 7442
TIME...MOT...LOC 1619Z 240DEG 20KT 4266 7427

DBT
Special weather statement, Jul 27, 12:08 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Albany NY
108 PM EDT FRI JUL 27 2018

VTZ015-271745-
Eastern Windham-
108 PM EDT FRI JUL 27 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WINDHAM
COUNTY...

At 108 PM EDT, strong thunderstorms were clustered over Guilford
Center, or near Brattleboro, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Brattleboro around 115 PM EDT.

Other locations impacted by this storm include North Vernon, West
Brattleboro, Guilford, Packer Corner, West Guilford, Green River,
Naulahka and Fairview Village.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4273 7267 4276 7270 4284 7267 4294 7253
      4292 7252 4290 7253 4288 7255 4285 7256
      4281 7254 4278 7251 4277 7252 4276 7251
      4277 7249 4273 7246
TIME...MOT...LOC 1708Z 235DEG 26KT 4277 7259

Wasula
Special weather statement, Jul 27, 12:20 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
120 PM EDT FRI JUL 27 2018

NYZ041-084-271745-
Southern Washington-Northern Saratoga-
120 PM EDT FRI JUL 27 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SARATOGA AND
SOUTHERN WASHINGTON COUNTIES...

At 120 PM EDT, a strong thunderstorm was located near Saratoga
Springs, moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Greenwich around 135 PM EDT.
  Salem around 145 PM EDT.

Other locations impacted by this storm include Deans Corners,
Cossayuna, Center Falls, Goose Island, Adamsville, Grangerville,
Kings Station, Northumberland, Wayville and East Hebron.

This Includes Interstate 87 between exits 14 and 16.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4313 7327 4297 7370 4312 7384 4336 7343
      4334 7334 4324 7326
TIME...MOT...LOC 1720Z 236DEG 31KT 4309 7369

Wasula

The radar

The Albany radar (KENX), 36 km away, was scanning. The volume nearest the first event began at 17:20 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 8 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Saratoga

When
July 27, 12:20 PM EST
Where
Saratoga County, 0.51 mi E of Clifton Park Center
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.850, -73.810

Several large tree limbs were reported down.

Hail, Albany

When
July 27, 12:28 PM EST
Where
Albany County, Newtonville
Measured
1.5 in hail
Reported by
Public
Coordinates
42.720, -73.750

Thunderstorm Wind, Albany

When
July 27, 12:30 PM EST
Where
Albany County, 1.23 mi SW of Newtonville
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.710, -73.770

Large tree limbs were reported down.

Thunderstorm Wind, Albany

When
July 27, 12:35 PM EST
Where
Albany County, 1.02 mi E of Menands
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.700, -73.710

Wires were reported down.

Hail, Albany

When
July 27, 12:37 PM EST
Where
Albany County, Latham
Measured
1 in hail
Reported by
Social Media
Coordinates
42.750, -73.750

Hail, Albany

When
July 27, 12:38 PM EST
Where
Albany County, 0.86 mi SE of Watervliet
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.720, -73.710

Thunderstorm Wind, Albany

When
July 27, 12:40 PM EST
Where
Albany County, 0.86 mi SE of Watervliet
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.720, -73.710

Tree limbs were downed.

Hail, Albany

When
July 27, 12:40 PM EST
Where
Albany County, 0.86 mi SW of Shakers
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.720, -73.830

Thunderstorm Wind, Albany

When
July 27, 12:41 PM EST
Where
Albany County, 0.86 mi NE of North Bethlehem
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.680, -73.840

Wires were reported down.

Hail, Albany

When
July 27, 12:49 PM EST
Where
Albany County, 0.86 mi SW of Latham
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.740, -73.760

Thunderstorm Wind, Rensselaer

When
July 27, 12:55 PM EST
Where
Rensselaer County, 1.67 mi WNW of Brunswick Center
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.760, -73.650

Numerous large trees and limbs were reported down.

Thunderstorm Wind, Rensselaer

When
July 27, 1:00 PM EST
Where
Rensselaer County, 2.06 mi NW of Brunswick Center
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.770, -73.650

Powerlines, a power pole, and large tree limbs were reported down.

Thunderstorm Wind, Albany

When
July 27, 1:24 PM EST
Where
Albany County, 1.5 mi N of Elsmere
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
42.652, -73.820

A portable stage set up for a concert on a golf course was damaged. A gate weighing 500 pounds was moved 15 feet, and a tent with trusses weighing 5,000 pounds was flipped. Musical equipment was also damaged.

Thunderstorm Wind, Albany

When
July 27, 1:25 PM EST
Where
Albany County, 2.02 mi NW of Albany
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.671, -73.798

Several large trees uprooted in the Melrose neighborhood. One tree fell on a house and resulted in significant roof damage.

Thunderstorm Wind, Albany

When
July 27, 1:25 PM EST
Where
Albany County, 2.12 mi NW of Albany
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.667, -73.805

Several large limbs were down and trees were uprooted in the Buckingham Pond neighborhood.

Thunderstorm Wind, Albany

When
July 27, 1:25 PM EST
Where
Albany County, 1.46 mi NW of Albany
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.664, -73.792

Several large limbs were downed and trees were uprooted in the Pine Hills neighborhood.

Thunderstorm Wind, Albany

When
July 27, 1:25 PM EST
Where
Albany County, 0.45 mi N of Albany
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.657, -73.770

Two large trees were downed in Washington Park.

Hail, Albany

When
July 27, 1:26 PM EST
Where
Albany County, 0.86 mi NW of Albany
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.660, -73.780

Thunderstorm Wind, Albany

When
July 27, 1:26 PM EST
Where
Albany County, 1.93 mi SE of Roessleville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.681, -73.792

A piece of a roof blew off a beverage store, shattering the rear windshield of a parked car.

Thunderstorm Wind, Albany

When
July 27, 1:28 PM EST
Where
Albany County, 0.62 mi SSW of Loudonville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.691, -73.753

A tree was downed blocking a lane of Route 9 at Aspinwall Road.

Thunderstorm Wind, Albany

When
July 27, 1:28 PM EST
Where
Albany County, 0.46 mi NE of Menands
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.705, -73.724

A large beech tree was downed in Albany Rural Cemetery, shattering several grave markers.

Flood, Albany

When
July 27, 1:30 PM EST to 2:20 PM EST
Where
Albany County, 1.34 mi SE of Roessleville to 2.04 mi SE of Roessleville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.689, -73.799

Localized rainfall amounts of around an inch were estimated to have fallen in about half an hour in Albany. This resulted in water nearly up to the wheel wells of cars at the Central Avenue underpass of Interstate 90. A few cars needed to be pushed out.

Hail, Rensselaer

When
July 27, 1:41 PM EST
Where
Rensselaer County, 1.47 mi NNE of Defreestville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.670, -73.690

Hail, Rensselaer

When
July 27, 1:41 PM EST
Where
Rensselaer County, 1.71 mi SW of Albia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.700, -73.690

Thunderstorm Wind, Rensselaer

When
July 27, 1:48 PM EST
Where
Rensselaer County, 0.69 mi WSW of Wynantskill
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.697, -73.643

A large tree was downed on Main Avenue.

Thunderstorm Wind, Ulster

When
July 27, 3:51 PM EST
Where
Ulster County, 1.54 mi W of Glenford
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.000, -74.150

Trees and limbs were downed along Route 28 between West Hurley and Shokan.

Thunderstorm Wind, Schoharie

When
July 27, 3:53 PM EST
Where
Schoharie County, 4.07 mi W of Breakabeen
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.520, -74.500

A tree was downed across the road.

Thunderstorm Wind, Greene

When
July 27, 4:30 PM EST
Where
Greene County, 0.51 mi W of Coxsackie
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.350, -73.810

A large tree, large tree limbs, and power lines were downed.

Thunderstorm Wind, Columbia

When
July 27, 4:35 PM EST
Where
Columbia County, 0.51 mi E of Poolsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.430, -73.760

Trees and wires were downed.

Thunderstorm Wind, Herkimer

When
July 27, 8:15 PM EST
Where
Herkimer County, 0.86 mi SW of Kelhi Corners
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.060, -74.930

A tree was downed on Shells Bush Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771656, 771767, 771664, 771657, 771769, 771770, 771659, 771768, 771660, 771771, 771662, 771663, 771764, 771665, 771666, 771669, 771755, 771772, 771778, 771668, 771757, 771777, 771773, 771774, 771671, 771672, 771673, 771676, 771677, 771679.